Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 301, NWS Albuquerque, NM

July 1, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 10:12 PM MDT for Lincoln County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 10:12 PM MDT (04:12 UTC)
Expired
Jul 1, 2017, 10:30 PM MDT
In force
18 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS55 KABQ 020412
SVRABQ
NMC027-020445-
/O.NEW.KABQ.SV.W.0301.170702T0412Z-170702T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1012 PM MDT SAT JUL 1 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in central New Mexico...

* Until 1045 PM MDT.

* At 1012 PM MDT, a severe thunderstorm was located near Arabela, or
  35 miles northwest of Roswell, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Arabela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3349 10518 3367 10517 3370 10489 3346 10490
TIME...MOT...LOC 0412Z 273DEG 16KT 3358 10509 

HAIL...1.00IN
WIND...70MPH
 
$$

40
1 follow-up statement
354 
WWUS55 KABQ 020430
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1030 PM MDT SAT JUL 1 2017

NMC027-020440-
/O.CAN.KABQ.SV.W.0301.000000T0000Z-170702T0445Z/
Lincoln-
1030 PM MDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3349 10518 3367 10517 3370 10489 3346 10490
TIME...MOT...LOC 0426Z 273DEG 16KT 3358 10499 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:44 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 5:44 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Sat Jul 1 2017

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms expected to continue through this evening
across central and eastern areas, perhaps lasting past midnight on
the eastern plains. Some strong to severe storms will continue to be
possible with large hail, gusty downburst winds, and heavy downpours
temporarily dropping ceilings/visibility to MVFR. A TEMPO group for
either SHRA or TSRA for a couple of hours this evening in all TAFs
except KGUP and KFMN. Confidence is low that widespread low stratus
clouds will develop overnight, but isolated spots are possible
especially in the east. Showers and thunderstorms expected again
Sunday afternoon, mainly south of I-40 and east of I-25. CHJ

&&

.PREV DISCUSSION...339 PM MDT Sat Jul 1 2017...
.SYNOPSIS...
A moist and unstable air mass will support scattered to numerous
thunderstorms east of the Rio Grande Valley through late evening
including another round of severe storms, especially on the eastern
plains. Going into Sunday and Independence Day, drier air and
strengthening high pressure aloft will lead to fewer storms with the
more favored areas east of the central mountain chain as well as the
southwest high terrain. Strong high pressure aloft is then expected
to center over the Four Corners region by Wednesday and remain just
north of the state through the end of next week.

&&

.DISCUSSION...
Deep, moist convection as far west as the southeast slopes of the
Chuskas as of early afternoon, with several impressive updrafts
already evident along and just east of the Divide as well as along
the Sangres and immediate east slopes. Last night's easterly push was
perhaps a bit more robust than what models indicated. In any event,
atmosphere is primed to support another round of isolated/scattered
severe storms east of the Divide and especially east of the RGV as
the afternoon progresses and well into the evening with severe
impacts likely for areas that were devastated by damaging hail/70+
mph winds less than 24 hours ago. Uncapped mixed layer CAPE values
generally 2000-3000 J/kg across the east and generally 1000-1500
J/kg between the Divide and central valley corridor. Mid- level
westerlies are not quite as strong as they were 24 hours ago but even
so effective bulk shear sufficient to support rotating
updrafts/large hail with high likelihood of large, severe clusters
organizing on the high plains as cold pool dynamics come into play
during the evening. Storm motions should be slightly slower than
Friday PM and if the latest HRRR shows most severe threat ending by
11pm.

Not much change to previous thinking or forecast going into the first
week of July. 500mb ridge centered along the Borderland with broad
westerly flow in place. Models suggest a weak shortwave dropping
southeast out of the Colorado Rockies Sunday afternoon/evening that
may boost coverage for NC/NE areas going into the second half of
Sunday. 500mb Four Corners high then begins process of strengthening
and shift northward Monday/Tuesday eventually shifting just north of
the state by mid/late week. An extended period of northeast to
southwest or east to west flow aloft anticipated. kj

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are taking shape
over northern New Mexico, and look to be gradually blossoming over
central parts of the state as well. An active evening of storms is
expected as this activity rolls eastward into the plains with some
cells producing hefty downpours, large hail, and gusty outflow
winds. Overall, prevailing winds have been trying to veer mostly
southerly with a bit of a convergent line hovering near or just west
of the Continental Divide: drier south southwest winds to the west
of this line with more moist south southeast winds on the east. This
has been a focus for storms early this afternoon, but they should
fill in east of it as the afternoon and evening wears on. Lowest
humidity is found west of this convergent line in far western zones
of NM where RH has dropped to less than 15 percent. After storms
settle and move out of NM tonight, excellent RH recovery is expected
to grace the eastern half of the state while the far western zones
observe poor RH recoveries.

Into Sunday, high pressure will start to jog northward with surface
winds responding by turning more westerly. This will dry out the
dewpoints some, not enough to fully eliminate storm potential, but
coverage will certainly dwindle compared to today. Some dry storms
will also be possible, especially in the west central to
southwestern mountain zones. Prevailing wind speeds will be light to
moderate Sunday afternoon, but any storm outflows (especially drier
storms) will be capable of hurling out very strong gusts. RH will
range from less than 10 percent in the far west up toward 25 percent
in the far eastern zones while temperatures climb back up to, if not
slightly above average. Instability will be prevalent with high
Haines indices of 5 to 6 across the forecast area.

Through next week high pressure will continue to build northward
over the Rockies. Through this time, low layer moisture will be
attempting to slosh farther west into NM. It should inch westward
each day, encompassing much of the east by mid week when a couple of
back door fronts aid. Some diffuse mid to upper level subtropical
moisture will also attempt to come over the southwestern mountains,
keeping a low chance for storms going.

52

&&

.AVIATION...
18Z TAF CYCLE
Active shower and thunderstorm pattern is expected across northern
and central New Mexico today and this evening. The focus would seem
to be along the central mountain chain initially before storms roll
eastward into the plains this evening. Secondarily storms should also
develop over portions of the Continental Divide and toward the Jemez
mountains. Some strong to severe storms will be possible with large
hail, gusty downburst winds, and heavy downpours temporarily dropping
ceilings/visibility. Confidence is low that widespread low stratus
clouds will develop overnight, but some isolated spots are possible.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
458 AM MDT Sat Jul 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
458 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms along the east slopes
of the central mountains extending eastward across the eastern
plains this afternoon and evening. The main threat will be strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the east due to the
potential of severe weather this afternoon into this evening.

50

In the hours before

Special weather statement, Jul 1, 8:20 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
820 PM MDT SAT JUL 1 2017

NMZ534-020245-
Quay County-
820 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
845 PM MDT...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nara Visa, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nara Visa.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3530 10324 3551 10338 3552 10338 3567 10304
      3538 10304
TIME...MOT...LOC 0220Z 237DEG 9KT 3548 10311

34
Special weather statement, Jul 1, 8:31 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
831 PM MDT SAT JUL 1 2017

NMZ534>537-020300-
Roosevelt County-Curry County-Quay County-De Baca County-
831 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHERN QUAY AND CURRY COUNTIES UNTIL 900 PM
MDT...

At 831 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of San Jon to 6 miles east of
Ragland to 8 miles west of House. Movement was southeast at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clovis, Melrose, San Jon, Grady, House, Saint Vrain, Ranchvale,
Taiban, Tolar and Broadview.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3455 10307 3430 10351 3424 10403 3465 10421
      3481 10370 3510 10340 3506 10304 3458 10304
TIME...MOT...LOC 0231Z 283DEG 52KT 3503 10338 3480 10363 3466 10406

34
Special weather statement, Jul 1, 8:37 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
837 PM MDT SAT JUL 1 2017

NMZ537>539-020300-
Eastern Lincoln County-Chaves County Plains-De Baca County-
837 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...
SOUTHWESTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 900 PM
MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Mesa, or 40 miles southeast of Corona, moving southeast
at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 129 and 165.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3393 10514 3417 10474 3387 10429 3346 10483
TIME...MOT...LOC 0237Z 318DEG 48KT 3394 10500

34
Special weather statement, Jul 1, 8:38 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
838 PM MDT SAT JUL 1 2017

NMZ535-536-020315-
Roosevelt County-Curry County-
838 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 915 PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oasis State Park, or 7 miles northwest of Portales, moving east at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clovis, Portales, Floyd, Arch and Oasis State Park.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3417 10353 3430 10353 3441 10316 3410 10314
TIME...MOT...LOC 0238Z 274DEG 19KT 3426 10345

34
Special weather statement, Jul 1, 9:06 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
906 PM MDT SAT JUL 1 2017

NMZ536>539-020345-
Roosevelt County-Eastern Lincoln County-Chaves County Plains-De Baca
County-
906 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...SOUTHERN
ROOSEVELT...SOUTHEASTERN DE BACA AND NORTHEASTERN CHAVES COUNTIES
UNTIL 945 PM MDT...

At 906 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northwest of Kenna to 7 miles
southwest of Mesa. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Elida, Elkins, Pep, Mesa and Kenna.

This includes Highway 285 between Mile Markers 124 and 160.

&&

LAT...LON 3380 10322 3355 10479 3405 10501 3413 10387
TIME...MOT...LOC 0306Z 279DEG 39KT 3401 10408 3391 10477

50
Local storm report, Jul 1, 10:10 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1010 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     3 NNW TEXICO            34.43N 103.07W
07/01/2017  M64 MPH          CURRY              NM   AWOS

            KCVN AWOS.

&&

EVENT NUMBER ABQ1702098

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSpecial Weather StatementABQTorrance27 min
Jul 1, 6:05 PM MDTAreal Flood AdvisoryABQMora, San Miguel115 min
Jul 1, 6:05 PM MDTSpecial Weather StatementABQ25 min
Jul 1, 6:11 PM MDTSpecial Weather StatementABQSan Miguel19 min
Jul 1, 6:14 PM MDTSpecial Weather StatementABQSanta Fe16 min
Jul 1, 6:22 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel38 min
Jul 1, 6:39 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jul 1, 6:58 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel47 min
Jul 1, 7:14 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance91 min
Jul 1, 7:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Jul 1, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel46 min
Jul 1, 7:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 1, 7:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Jul 1, 7:57 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
Jul 1, 8:20 PM MDTSpecial Weather StatementABQQuay25 min
Jul 1, 8:31 PM MDTSpecial Weather StatementABQCurry29 min
Jul 1, 8:37 PM MDTSpecial Weather StatementABQChaves23 min
Jul 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jul 1, 8:39 PM MDTAreal Flood AdvisoryABQQuay96 min
Jul 1, 9:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt31 min
Jul 1, 9:06 PM MDTSpecial Weather StatementABQ39 min
Jul 1, 9:35 PM MDTSevere Thunderstorm WarningABQRoosevelt25 min
Jul 1, 9:46 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt44 min
Jul 1, 10:03 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt42 min
Jul 1, 10:41 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 10:58 PM MDTSpecial Weather StatementABQChaves32 min
Jul 2, 1:59 PM MDTSpecial Weather StatementABQ31 min
Jul 2, 2:05 PM MDTSevere Thunderstorm WarningABQLincoln19 min
Jul 2, 2:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 2, 2:52 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 2, 3:13 PM MDTSpecial Weather StatementABQUnion32 min
Jul 2, 3:24 PM MDTSevere Thunderstorm WarningABQUnion29 min
Jul 2, 3:40 PM MDTSpecial Weather StatementABQUnion35 min
Jul 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.